West Virginia, 2016

Lightning Strike in West Virginia, August 15, 2016

August 15, 2016 · NWS RNK · 1 event in 1 county or zone

Lightning struck a power line, breaking it in half. Small limbs also were knocked off a tree.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Lightning struck a power line, breaking it in half. Small limbs also were knocked off a tree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 15, 3:18 PM EST, 47 minutes earlier.

Area forecast discussion, Aug 15, 3:18 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
418 PM EDT Mon Aug 15 2016

.SYNOPSIS...
High pressure centered over the western Atlantic will remain
nearly stationary through Tuesday. A frontal boundary will also
remain nearly stationary, extending from New England into the
Ohio Valley. This front will eventually get kicked farther south
and east by an upper level trough of low pressure which will move
across the northern tier states later in the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 405 PM EDT Monday...

Radar showed isolated to scattered thunderstorms with the better
coverage west of the Blue Ridge. Freezing level between 13500 and
15000 feet and precipitable water values from 1.5 to 1.8 inches
were contributing to efficient warm rain processes. Similar to
past few night thunderstorms will dissipate between 10PM and
midnight.

With little change in the weather pattern...once clearing occurs
overnight, west valleys and locations that had rain this afternoon
will have early morning fog.

Combination of persistence and MAV guidance was used for lows
tonight and high temperatures on Tuesday. Some of the guidance for
coverage of thunderstorms was on the more pessimistic side but
stayed with a pattern closer to coverage from Sunday and today.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 1245 PM EDT Monday...

During this portion of the forecast, a cold front is forecast to
slowly progress into, through, and then perhaps just south of the
region. The result will increasing chances of showers and storms
during the daytime hours as compared to simply diurnally and
orographically based convection. Coverage is expected to be greatest
Wednesday afternoon and evening across the central and southern
portions of the region. By Thursday night, coverage will be confined
to primarily isolated to scattered coverage near and south of the
VA/NC border with limited if any activity near the I-64 corridor.

Temperatures will be warmest on Wednesday compared to slightly
cooler conditions for Thursday. Despite this minor decrease in
temperature, readings will still average about five to ten degrees
above normal for lows and less than five degrees above normal for
the high temperatures.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 115 PM EDT Monday...

Our trend towards a drier air mass across the area is short lived.
By Friday night, the cold front to our south is expected to return
north again as a warm front in response to an approaching upper
tough in the central U.S.  Look for daytime/evening chances of
showers and storms to again increase across the area. Based upon the
latest guidance, Sunday will have the potential for the best
coverage, along with the best chance for strong storms with and
approach and passage of a strong cold front. Precipitation chances
will decrease again Monday in the wake of the cold front as high
pressure builds into the area.

Temperatures will show very little deviation from day to day during
this part of the forecast. Values will continue to average about
five to ten degrees above normal for lows and less than five degrees
above normal for the high temperatures.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 110 PM EDT Monday...

Radar images since noon have shown the development of isolated to
scattered thunderstorms along the west of the Blue Ridge. Probability
of storms will continue until 23Z/7PM. Medium to high confidence
for scattered to numerous during that time frame. KLWB and KBLF
will have a higher chance of storms than KLYH and KDAN. The more
intense storms today have the potential to produce strong gusty
winds.

Aside from any sub-VFR associated with the TSRA, conditions
through the afternoon and evening should be VFR. Medium to high
confidence for fog in the mountain valleys again late tonight
with potential for LIFR in the Greenbrier Valley of WV vicinity of
KLWB, and across the New River Valley of VA impacting KBCB/KPSK/KMKJ.

Conditions will be similar on Tuesday with the fog dissipate and
VFR conditions by 14Z/10AM then more thunderstorms after 16Z/noon.

Extended aviation discussion...

Same pattern will continue Tuesday as a subtropical upper ridge
remains anchored along the NC/VA coast. A frontal system will be
stalled well to our north across from OH into PA with primary
thunderstorm threat confined to this frontal boundary. Thunderstorm
coverage across our forecast area will remain widely scattered
with little or no organization and confined mainly to the
mountains during the peak heating times of the day (18Z/2PM to
00Z/8PM).

For the second half of the week, Wednesday and beyond, the area
of high pressure along the southeast Atlantic coast is expected to
weaken. This will allow the aforementioned frontal system to begin
moving southward toward the region, resulting in an increased
probability of showers/thunderstorms with attendant periods of
MVFR cigs/vsbys. Early morning low clouds and fog will likely be
on the increase also.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...DS
LONG TERM...RCS
AVIATION...AMS/PM
Hazardous weather outlook, Aug 15, 12:24 PM EST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
124 PM EDT MON AUG 15 2016

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
161100-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
124 PM EDT MON AUG 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. A FEW OF THESE STORMS
MAY BE STRONG TO POSSIBLY SEVERE WITH DAMAGING WIND GUSTS AS THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ043>047-058-059-161100-
ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
124 PM EDT MON AUG 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. A FEW OF THESE STORMS
MAY BE STRONG TO POSSIBLY SEVERE WITH DAMAGING WIND GUSTS AS THE PRIMARY
THREAT.

HEAT INDEX VALUES MAY GET CLOSE TO 105 DEGREES THIS AFTERNOON.
ASIDE FROM THE HEAT...THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 15, 2:58 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EDT MON AUG 15 2016

VAZ024-152030-
ROCKBRIDGE-
358 PM EDT MON AUG 15 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN ROCKBRIDGE COUNTY...

AT 358 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ROCKBRIDGE
BATHS...MOVING NORTH AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GOSHEN...
ROCKBRIDGE BATHS...
BELLS VALLEY...
BROWNSBURG...
AND FAIRFIELD.

LAT...LON 3803 7939 3796 7927 3780 7934 3791 7960
      3797 7957 3803 7951 3804 7952 3805 7952
      3806 7950 3808 7948
TIME...MOT...LOC 1958Z 188DEG 19KT 3793 7945

SK
Local storm report, Aug 15, 3:11 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 PM EDT MON AUG 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     TSTM WND DMG     2 WNW ROANOKE           37.29N 79.99W
08/15/2016                   CITY OF ROANOKE    VA   911 CALL CENTER

            SEVEN TREES DOWN IN THE WESTERN PORTION OF THE CITY OF
            ROANOKE...TIME ESTIMATED FROM RADAR

&&

PW
Local storm report, Aug 15, 3:18 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT MON AUG 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLOOD            ROANOKE                 37.28N 79.96W
08/15/2016                   CITY OF ROANOKE    VA   911 CALL CENTER

            THREE SWIFT WATER RESCUES REPORTED IN DOWNTOWN
            ROANOKE...SEVERAL ROADS CLOSED DUE TO TREES DOWN AND
            FLOODING...HIGHEST DEPTH OF WATER ESTIMATED TO BE ABOUT A
            FOOT

&&

PW
Local storm report, Aug 15, 3:32 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
432 PM EDT MON AUG 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     2 W ROANOKE             37.28N 80.00W
08/15/2016                   CITY OF ROANOKE    VA   PUBLIC

            SEVERAL TREES DOWN ON NORWAY AVENUE

&&

PW
Special weather statement, Aug 15, 3:47 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
447 PM EDT MON AUG 15 2016

VAZ010-011-WVZ042>044-152115-
BLAND-GILES-SUMMERS-MERCER-MONROE-
447 PM EDT MON AUG 15 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN GILES...NORTHEASTERN BLAND...SOUTHEASTERN SUMMERS...
SOUTHEASTERN MERCER AND SOUTHWESTERN MONROE COUNTIES...

AT 447 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER WILLOWTON...
MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NARROWS...
ATHENS...
PETERSTOWN...
PIPESTEM...
AND RICH CREEK.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3721 8096 3729 8108 3765 8090 3752 8060
TIME...MOT...LOC 2047Z 209DEG 22KT 3735 8093

WP
Special weather statement, Aug 15, 4:04 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
504 PM EDT MON AUG 15 2016

VAZ016-017-032-152130-
FLOYD-CARROLL-PATRICK-
504 PM EDT MON AUG 15 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTH CENTRAL PATRICK...SOUTHWESTERN FLOYD AND EAST CENTRAL CARROLL
COUNTIES...

AT 503 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WILLIS...
MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FLOYD...
INDIAN VALLEY...
WILLIS...
ROCKY KNOB RECREATION AREA...
AND MABRY MILL.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3671 8062 3699 8053 3700 8052 3701 8052
      3701 8051 3699 8050 3699 8049 3700 8048
      3699 8048 3700 8047 3688 8024 3667 8045
TIME...MOT...LOC 2103Z 211DEG 12KT 3679 8051

WP

The radar

The Roanoke radar (KFCX), 79 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Mercer

When
August 15, 4:05 PM EST
Where
Mercer County, Athens
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.420, -81.020

Lightning struck a power line, breaking it in half. Small limbs also were knocked off a tree. Damage values are estimated.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657132.